I am 62 years old and went thorough menopause over 10 years ago without any hormone replacement. My mother had breast cancer in her 50s and I have stayed away from hormones because of that. Are there any safe nutritional supplements or creams to help someone my age?
Dear An_252498, You didn't mention what sort of symptoms you were having. If you are having no symptoms, then the major supplements I would recommend would be to make sure you are getting some vitamin D (like 1000 units/day) and to make sure your calcium intake is good. You want to aim towards 1200 mg a day, in general; and each dairy helping (cup of yogurt, glass of milk, ounce of hard cheese) is about 300 mg. So if you aren't getting in in your diet the recommended amount, do think of adding some supplements. If you are having symptoms, let us know-so folks can comment on ways to help. Good luck, Mary Jane
Hello Jane~ Thank you for responding. I am good with the calcium via food and supplements. My GYN wants me to use a little bit of hormone cream vaginally for dryness. A friend who does nutritional counseling suggested I try a cream made by Vitamin Research Products that has pregnenolone that you rub into the soft skin areas--1/8 tsp a day. I have been researching pregnenolone online and it seems to be very safe. What is your opinion?
Dear Stewartlyttle, If you are having vaginal dryness, the most direct approach (and quite safe) would be some prescription vaginal estrogen-in the form of estradiol vaginal tablets, cream or a ring: they are all bioidentical, derived from plants, and quite effective. Pregnenalone really isn't intended as a vaginal dryness reliever-a small amount probably wouldn't do you too much harm, but you have much more direct (and likely more effective) products available. There are also over the counter vaginal moisturizers, such as Replens, available-which are also quite effective. So if you want a non prescription alternative, try something like Replens; if that doesn't work, consider some vaginal estrogens.Good luck, Mary Jane
Hi there. I have a question re: The Estring. I have had terrible vaginal dryness/pain when trying to have intercourse (which of course directly affects my libido, or lack thereof), and my hot flashes have resumed after being gone for 2 years. I just got a prescription for the Estring ($297.00!!) and my doc said I need to take progestins for the first 10 days of every month with it. Is this necessary? My sister's gyno said that she thought that was ridiculous (my sister has had them for a while), and I did a bit of research and Dr. Susan Love - http://dslrf.org/mwh/content.asp?CATID=33&L2=1&L3=9&L4=0&PID=&sid=132&cid=1823 - also feels it unnecessary. What is your feeling on this? Thanks so much. Stephie
Dear sjpsnax, The Estring is a good product, and does work nicely for vaginal dryness. Unfortunately, most of these products are expensive; and I would also suggest checking on the products' websites for coupons (I suggest that for just about any medication-you never know what you will find there!). Another option that might work out less expensively for you (and I would cost these all out) is to check into Premarin Vaginal Cream, and Estrace vaginal cream-which also often have coupons on the websites, and make work out as less expensive for you-so always good to check to see which products are on your insurance company's formulary, and what level they are. And you definitely do not need to take progestins when you are using vaginal estrogen therapy; the progestins are for systemic therapy-go to Menopause.org, which is the website of the North American Menopause society, and read the guidelines on vaginal estrogen therapies.Depending on how annoying the hot flashes are, you may want to consider systemic therapy (transdermal patches or gels, or pills) which would help both the hot flashes and the vaginal symptoms. Good luck, Mary Jane
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.